Economics at your fingertips  

Ties that bind: Estimating the natural rate of interest for small open economies

Ren Zhang, Enrique Martínez-García, Mark Wynne () and Valerie Grossman
Authors registered in the RePEc Author Service: Enrique Martínez García ()

Journal of International Money and Finance, 2021, vol. 113, issue C

Abstract: This paper estimates the natural rate of interest for six small open-economies (Australia, Canada, South Korea, Sweden, Switzerland, and the U.K.) with a structural New Keynesian model using Bayesian techniques. Our empirical analysis establishes the following four main findings: First, we show that the open economy framework provides a better fit of the data than its closed economy counterpart for the six countries we investigate. Second, we also show that, in all six countries, a Taylor (1993)-type monetary policy rule that tracks the Wicksellian short-term natural rate fits the data better than a rule that does not. Third, we show that the natural interest rates of all six countries have shifted downwards and strongly co-moved with each other over the past 35 years. Fourth, our findings illustrate that foreign output shocks (spillovers from the rest of the world) are a major contributor to the dynamics of the natural rate in these six small open-economies and that those natural rates strongly comove also with the existing U.S. natural rate estimates.

Keywords: Small open economy model; Monetary policy; Natural rate; Bayesian estimation (search for similar items in EconPapers)
JEL-codes: C11 C13 E43 E58 F41 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Ties That Bind: Estimating the Natural Rate of Interest for Small Open Economies (2021) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jimonfin.2020.102315

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2022-08-20
Handle: RePEc:eee:jimfin:v:113:y:2021:i:c:s0261560620302710